Electronic Journal of Probability

A Cramér Type Theorem for Weighted Random Variables

Jamal Najim

Full-text: Open access

Abstract

A Large Deviation Principle (LDP) is proved for the family $(1/n)\sum_1^n f(x_i^n) Z_i$ where $(1/n)\sum_1^n \delta_{x_i^n}$ converges weakly to a probability measure on $R$ and $(Z_i)_{i\in N}$ are $R^d$-valued independent and identically distributed random variables having some exponential moments, i.e., $$E e^{a |Z|} \lt \infty$$ for some $0 \lt a \lt \infty$. The main improvement of this work is the relaxation of the steepness assumption concerning the cumulant generating function of the variables $(Z_i)_{i \in N}$. In fact, Gärtner-Ellis' theorem is no longer available in this situation. As an application, we derive a LDP for the family of empirical measures $(1/n) \sum_1^n Z_i \delta_{x_i^n}$. These measures are of interest in estimation theory (see Gamboa et al., Csiszar et al.), gas theory (see Ellis et al., van den Berg et al.), etc. We also derive LDPs for empirical processes in the spirit of Mogul'skii's theorem. Various examples illustrate the scope of our results.

Article information

Source
Electron. J. Probab., Volume 7 (2002), paper no. 4, 32 pp.

Dates
Accepted: 12 October 2001
First available in Project Euclid: 16 May 2016

Permanent link to this document
https://projecteuclid.org/euclid.ejp/1463434877

Digital Object Identifier
doi:10.1214/EJP.v7-103

Mathematical Reviews number (MathSciNet)
MR1887624

Zentralblatt MATH identifier
1011.60005

Subjects
Primary: 60F10: Large deviations
Secondary: 60G57: Random measures

Keywords
Large Deviations empirical means empirical measures maximum entropy on the means

Rights
This work is licensed under aCreative Commons Attribution 3.0 License.

Citation

Najim, Jamal. A Cramér Type Theorem for Weighted Random Variables. Electron. J. Probab. 7 (2002), paper no. 4, 32 pp. doi:10.1214/EJP.v7-103. https://projecteuclid.org/euclid.ejp/1463434877


Export citation

References

  • G. Ben Arous, A. Dembo, and A. Guionnet. Aging of spherical spin glasses. Probab. Theory Related Fields, 120(1):1-67, 2001. No
  • R.R. Bahadur and S. Zabell. Large deviations of the sample means in general vector spaces. Ann. Probab., 7:587-621, 1979.
  • B. Bercu, F. Gamboa, and M. Lavielle. Sharp large deviations for gaussian quadratic forms with applications. ESAIM Probab. Statist., 4:1-24, 2000.
  • B. Bercu, F. Gamboa, and A. Rouault. Large deviations for quadratic functionals of stationary Gaussian processes. Stochastic Process. Appl., 71:75-90, 1997.
  • W. Bryc and A. Dembo. Large deviations for quadratic functionals of Gaussian processes. J. Theoret. Probab., 10:307-332, 1997.
  • I. Csiszár, F. Gamboa, and E. Gassiat. Mem pixel correlated solutions for generalized moment and interpolation problems. IEEE Trans. Inform. Theory, 45(7):2253-2270, 1999.
  • D. Dacunha-Castelle and F. Gamboa. Maximum d'entropie et problème des moments. Ann. Inst. H. Poincaré Probab. Statist., 26:567-596, 1990.
  • A. de Acosta. Large deviations for vector-valued Lévy processes. Stochastic Process. Appl., 51:75-115, 1994.
  • A. Dembo and O. Zeitouni. Large Deviations Techniques And Applications. Springer Verlag, New York, second edition, 1998.
  • N. Dunford and J.T. Schwartz. Linear Operators, Part I. Interscience Publishers Inc., New York, 1958.
  • R.S. Ellis, J. Gough, and J.V. Pulé. The large deviation principle for measures with random weights. Rev. Math. Phys., 5(4):659-692, 1993.
  • F. Gamboa and E. Gassiat. Bayesian methods and maximum entropy for ill-posed inverse problems. Ann. Statist., 25(1):328-350, 1997.
  • F. Gamboa, A. Rouault, and M. Zani. A functional large deviations principle for quadratic forms of Gaussian stationary processes. Statist. Probab. Lett., 43:299-308, 1999.
  • C. Léonard. Large deviations for Poisson random measures and processes with independent increments. Stochastic Process. Appl., 85:93-121, 2000.
  • C. Léonard and J. Najim. An extention of Sanov's theorem. Application to the Gibbs conditionning principle. Preprint, 2000. No
  • J. Lynch and J. Sethuraman. Large deviations for processes with independent increments. Ann. Probab., 15(2):610-627, 1987.
  • A.A. Mogul'skii. Large deviations for trajectories of multi-dimentional random walks. Theory Probab. Appl., 21:300-315, 1976.
  • A.A. Mogul'skii. Large deviations for processes with independent increments. Ann. Probab., 21:202-213, 1993.
  • R. T. Rockafellar. Convex Analysis. Princeton University Press, Princeton, 1970.
  • R. T. Rockafellar. Convex integral functionals and duality. In E. Zarantello, editor, Contributions to Non Linear Functional Analysis, pages 215-236. Academic Press, 1971.
  • R. T. Rockafellar. Integrals which are convex functionals, II. Pacific J. Math., 39(2):439-469, 1971.
  • M. van den Berg, T. C. Dorlas, J. T. Lewis, and J. V. Pulé. A perturbed mean field model of an interacting boson gas and the large deviation principle. Comm. Math. Phys., 127(1):41-69, 1990.
  • M. Zani. Grandes déviations pour des fonctionnelles issues de la statistique des processus. PhD thesis, Université Paris-Sud, 1999. No